Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 3, NWS Topeka, KS

March 28, 2024Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this wind advisory at Mar 28, 2024, 1:59 PM CDT for Anderson County, Coffey County, Kansas. It took effect at Mar 29, 2024, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2024, 1:59 PM CDT (18:59 UTC)
In effect from
Mar 29, 2024, 10:00 AM CDT
Expired
Mar 29, 2024, 6:58 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS73 KTOP 281859
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
159 PM CDT Thu Mar 28 2024

KSZ058-059-290700-
/O.NEW.KTOP.WI.Y.0003.240329T1500Z-240330T0000Z/
Coffey-Anderson-
Including the cities of Lebo, Garnett, and Burlington
159 PM CDT Thu Mar 28 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT FRIDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected.

* WHERE...Anderson and Coffey Counties.

* WHEN...From 10 AM to 7 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

101
4 follow-up statements
391 
WWUS73 KTOP 290203
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
903 PM CDT Thu Mar 28 2024

KSZ058-059-291000-
/O.CON.KTOP.WI.Y.0003.240329T1500Z-240330T0000Z/
Coffey-Anderson-
Including the cities of Lebo, Burlington, and Garnett
903 PM CDT Thu Mar 28 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT FRIDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected.

* WHERE...Anderson and Coffey Counties.

* WHEN...From 10 AM to 7 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on east to west oriented roadways. Use extra 
caution while driving.

Secure outdoor objects.

&&

$$
372 
WWUS73 KTOP 290758
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
258 AM CDT Fri Mar 29 2024

KSZ058-059-292030-
/O.CON.KTOP.WI.Y.0003.240329T1500Z-240330T0000Z/
Coffey-Anderson-
Including the cities of Lebo, Burlington, and Garnett
258 AM CDT Fri Mar 29 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM 
CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph expected.

* WHERE...Anderson and Coffey Counties.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Twigs 
  could be blown out of trees too.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving. And secure 
outdoor objects.

&&

$$
159 
WWUS73 KTOP 291951
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
251 PM CDT Fri Mar 29 2024

KSZ058-059-300000-
/O.CON.KTOP.WI.Y.0003.000000T0000Z-240330T0000Z/
Coffey-Anderson-
Including the cities of Burlington, Garnett, and Lebo
251 PM CDT Fri Mar 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Anderson and Coffey Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Gargan
848 
WWUS73 KTOP 292358
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
658 PM CDT Fri Mar 29 2024

KSZ058-059-300100-
/O.CAN.KTOP.WI.Y.0003.000000T0000Z-240330T0000Z/
Coffey-Anderson-
Including the cities of Lebo, Burlington, and Garnett
658 PM CDT Fri Mar 29 2024

...WIND ADVISORY IS CANCELLED...

The winds have weakened and are no longer expected to be strong.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 28, 12:27 PM CDT, 1 hour 32 minutes earlier. Its key messages:

  • Mild weather, with highs in the 60s and 70s through early next week.
  • Our best rain chances of 30 to 40 percent arrive Sunday night into Monday. There may be a few thunderstorms as well.
Area forecast discussion, Mar 28, 12:27 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1227 PM CDT Thu Mar 28 2024

.KEY MESSAGES...

- Mild weather, with highs in the 60s and 70s through early next
  week.

- Our best rain chances of 30 to 40 percent arrive Sunday night
  into Monday. There may be a few thunderstorms as well.

&&

.DISCUSSION...
Issued at 317 AM CDT Thu Mar 28 2024

Today, an upper-level ridge will move east across the central
Plains. Today will be noticeably warmer with breezy southwesterly
wind gusting to 30 mph in response to a tightening pressure
gradient across the area.

Friday, even stronger winds are likely across eastern Kansas as
a low amplitude upper-level and surface trough moves across the
Plains. This will cause a weak cold front to push southward
across Kansas during the late afternoon and evening. There may
be a few sprinkles as the front passes, but most guidance shows
a dry frontal passage.

A deep, longwave trough will dig across the western CONUS
Saturday night into Sunday and causing a lee trough to deepen
across the central and southern high Plains. The strong
southerly flow across the the Plains east of the lee surface
trough, will push a warm front northward across the area Sunday
morning. Most of central and eastern Kansas will be in the warm
sector Sunday, which should lead to highs reaching the mid to
upper 70s across much of the area. The far northern counties may
only see highs in the upper 60s, closer to the warm front.
There may be a few showers and thunderstorms Saturday night into
Sunday morning as isentropic lift develops on the return flow
of residual Gulf Moisture.

As the main longwave trough shifts east towards the southern
high Plains, stronger ascent ahead of the trough combined with
surface convergence ahead of a surface front, and isentropic
lift northwest of the surface front may lead to showers and
thunderstorms on Monday into Tuesday. The 00 UTC models diverge
significantly on timing and location of the heaviest
precipitation, but most of the area has at least a 30-40% chance
of seeing some precipitation with this system.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1227 PM CDT Thu Mar 28 2024

VFR TAFs can be expected to continue through the period at all
sites with winds being the main aviation hazard. Gusty southwest
winds will be present this afternoon, gusting to around 25 mph.
Winds will weaken as the BL decouples this evening before LLWS
becomes an issue around midnight through the morning hours of
Friday. WS could exist longer than what the TAF depicts, but
confidence was not high enough to extend LLWS through the end of
the period as strong, gusty winds increase again Friday
afternoon. Winds will begin to increase mid to late Friday
morning, gusting upwards of 35 mph, especially at KTOP and
KFOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jones
AVIATION...Griesemer
Hazardous weather outlook, Mar 28, 3:19 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
319 AM CDT Thu Mar 28 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-290830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
319 AM CDT Thu Mar 28 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.